Massachusetts, 2010Flooding and Strong Wind in Massachusetts, August 23 to 25, 2010
August 23 to 25, 2010 · NWS BOX · 4 events in 4 counties and zones
A low pressure moving south of Martha's Vineyard and Nantucket combined with a building high pressure over the Canadian maritime provinces to produce a strong pressure gradient, resulting in strong winds across Southern New England.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure moving south of Martha's Vineyard and Nantucket combined with a building high pressure over the Canadian maritime provinces to produce a strong pressure gradient, resulting in strong winds across Southern New England.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 23, 6:37 PM EST, 35 minutes earlier.
Area forecast discussion, Aug 23, 6:37 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
737 PM EDT MON AUG 23 2010
.SYNOPSIS...
LOW PRESSURE SOUTH OF THE ISLANDS AND HIGH PRESSURE OVER THE
MARITIMES WILL SUSTAIN A RELATIVELY STRONG AND MOIST EAST TO
NORTHEAST FLOW ACROSS SOUTHERN NEW ENGLAND THROUGH WEDNESDAY.
A STRONG COLD FRONT WILL PASS ACROSS THE AREA LATE THURSDAY AND
USHER IN DRIER AND MORE SEASONABLE WEATHER. HIGH PRESSURE SHOULD
BRING DRY AND MUCH WARMER WEATHER FOR NEXT WEEKEND AND EARLY NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
ANOMALOUS LONG DURATION NORTHEASTER EVENT FOR AUGUST. LOW LEVEL JET
FEEDING MOISTURE INTO EASTERN HALF OF AREA...WITH MORE SPOTTY SHOWER
ACTIVITY WEST OF ORH. SURFACE GRADIENT AND POSITION OF LOW LEVEL JET
GIVING IMPRESSIVE WIND GUSTS FOR THIS TIME OF YEAR OF OVER THE CAPE
AND ISLANDS. LOW LEVEL JET...50+ KT AT 925 MB...IS SHOWN TO EXTEND
WEST AND WEAKEN THIS EVENING. NAM SEEMS TO HAVE BEST HANDLE ON
DETAIL OF LOW LEVEL JET. HAVE EXTENDED WIND ADVISORY FOR A FEW MORE
HOURS THIS EVENING BUT BELIEVE WE SHOULD BE UNDER THE THRESHOLD BY
11 PM THIS EVENING. A LOT OF ATTENTION TODAY HAS BEEN ON MARINE AND
SEE THAT SECTION LATER IN THIS PRODUCT. DUE TO SEAS EXCEEING 10 FEET
JUST OFF CAPE COD AND NANTUCKET...HAVE ISSUE A HIGH SURF ADVISORY
FOR THE OUTER CAPE AND NANTUCKET E AND SE FACING SHORELINES THRU
TUESDAY. ALTHOUGH THE WIND WAVE MAY SUBSIDE A TAD TUESDAY...IT IS
LIKELY TO BE COMPENSATED BY A LITTLE HIGHER SWELL COMPONENT. THERE
IS ALSO A PUBLIC IMPACT SIDE TO THIS GIVEN WE ARE IN THE MIDST OF
THE SUMMER BEACH SEASON WITH MANY SHORELINE RECREATIONAL ACTIVITIES
PLANNED.
RAFL HAS WARM PROCESS LOOK TO IT AND FAIRLY EFFICIENT. HOWEVER...QPF
SO FAR HAS BEEN SPREAD OVER ENOUGH TIME TO PRECLUDE NEED FOR URBAN
FLOOD ADVISORY. AND WITH ANTECEDENT CONDITIONS SO DRY...AREAS
STREAMS CAN HANDLE A FAIR AMOUNT OF RAFL AS LONG AS SOME DURATION TO
IT. HAVE KEPT POPS A LITTLE HIGHER THAN GUIDANCE FOR EASTERN
SECTIONS...SINCE RATHER CONFIDENT OF AT LEAST SOME MEASURABLE FROM
TIME TO TIME OVER THE NEXT 36+ HOURS. POPS GENERALLY CHANCE TO LOW
END OF LIKELY WEST OF A AFN-ORH-WST LINE.
VERY SMALL DIURNAL TEMPERATURE RANGE DUE TO CLOUDS AND PERSISTENT
ONSHORE FLOW. HAVE STAYED FAIRLY CLOSE TO MET FOR TEMPERATURES
AND DEWPOINTS.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
LOSED UPPER LOW MOVES VERY SLOWLY WITH SURFACE REFLECTION S OF NEW
ENGLAND. ALTHOUGH LOW LEVEL JET WEAKENS LATE TONIGHT AND INTO
MONDAY...IT DOES NOT TOTALLY GO AWAY AND THE SURFACE GRADIENT
REMAINS RELATIVELY TIGHT...BELOW WIND ADVISORY THRESHOLDS BUT STILL
QUITE STIFF...ESPECIALLY FOR THIS TIME OF YEAR. HARD TO PINPOINT
JUST WHERE RAFL WILL BE MOST SIGNIFICANT...THINKING GENERALLY
PERIODS OF LIGHT TO MODERATE RAIN E AND SE OF LWM-ORH-WST AND
SCATTERED SHOWERS TO THE W AND NW. SOME ENHANCEMENT POSSIBLE HILLS
OF CENTRAL MA AND NW RI. ANTICIPATING RAFL TO BE OF SIGNIFICANT
DURATION TO AVOID HYDRO ISSUES...EXCEPT POSSIBLY URBAN POOR DRAINAGE
FLOODING IF A BAND OF HEAVIER RAIN WAS TO PERSIST IN ONE SPOT. MINOR
DIURNAL RANGE OF TEMPERATURE WITH CLOUDS AND ONSHORE FLOW...AND HAVE
STAYED FAIRLY CLOSE TO MET VALUES.
PERSISTENT AND SUFFICIENTLY STRONG NE GRADIENT LIKELY TO KEEP SEAS
NEAR OR A LITTLE ABOVE 10 FEET JUST OFFSHORE FROM CAPE COD AND
NANTUCKET...AND THUS HAVE A HIGH SURF ADVISORY IN EFFECT THROUGH
TUESDAY.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
PERSISTENT CLOSED LOW JUST TO THE SW OF NEW ENGLAND WILL OPEN UP
AND BEGIN TO MOVE NORTHEASTWARD ON WEDNESDAY AS AN UPSTREAM KICKER
MOVES ACROSS THE NORTHERN GREAT LAKES. SURFACE CYCLOGENESIS WILL
OCCUR TUESDAY NIGHT OFF THE DELMARVA IN RESPONSE TO THIS
PROCESS...THEN MOVE NORTHEASTWARD TO JUST EAST OF NANTUCKET DURING
THE DAY ON WEDNESDAY. THIS SHOULD RESULT IN A CONTINUATION OF
STEADIER SHOWERS ACROSS MUCH OF SOUTHERN NEW ENGLAND WEDNESDAY
INTO WEDNESDAY EVENING. LIKELY POPS FOR MUCH OF THE CWA SEEMS LIKE
THE WAY TO GO BASED ON A MULTI-MODEL AND ENSEMBLE CONSENSUS. WE
THINK THE ROBUST SOLUTIONS OF THE 12Z NAM AND 12Z GGEM ARE
OVERDONE WITH THEIR QPF FIELDS. WE THINK THE GFS/ECMWF AND THEIR
LIGHTER PRECIP AMOUNTS LOOK MORE REASONABLE. IT/S POSSIBLE THAT A
A GOOD AMOUNT OF WHAT FALLS ENDS UP BEING DRIZZLE AS SOME DRY AIR
WORKS IN ALOFT. EITHER WAY...A MEASURABLE RAINFALL LOOKS LIKELY
ON WEDNESDAY ALONG WITH COLDER THAN NORMAL TEMPS AND OVC
CONDITIONS.
AS THE LOW MOVES AWAY FROM SOUTHERN NEW ENGLAND WEDNESDAY
NIGHT...THE NEXT SHORT WAVE TROF WILL APPROACH FROM THE WEST. THIS
WILL HELP TO DRIVE A COLD FRONT ACROSS SOUTHERN NEW ENGLAND DURING
THE DAY ON THURSDAY. PRECIPITATION WILL LIKELY BE LIMITED WITH
THIS FEATURE...BUT ENOUGH FORCING APPEARS PRESENT TO WARRANT
SLIGHT CHANCE TO LOW-END CHANCE POPS. COULD BE A THUNDERSTORM OR
TWO IF ENOUGH INSTABILITY DEVELOPS AND COLD FRONTAL TIMING ISN'T
TOO FAST.
A COOL AND DRY AIRMASS ARRIVES IN THE WAKE OF THIS COLD FRONT
THURSDAY NIGHT AND FRIDAY. THIS WILL MEAN CLEAR/SUNNY WEATHER AND
COOLER THAN NORMAL TEMPS.
RIDING REALLY BEGINS TO TAKE HOLD OVER THE OHIO VALLEY ON
SATURDAY...WHICH WILL THEN QUICKLY BUILD ACROSS NEW ENGLAND SUNDAY
THROUGH EARLY NEXT WEEK. A PLUME OF VERY WARM SFC AIR WILL
PROBABLY ACCOMPANY THE MID LEVEL RIDGING...POSSIBLY RESULTING IN A
HEAT WAVE FOR A PORTION OF SOUTHERN NEW ENGLAND SUNDAY THROUGH
TUESDAY.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
TONIGHT...MVFR CIGS/VSBYS CT VALLEY/SW NH...OTHERWISE AT MOST
TERMINALS CIGS DETERIORATE TO IFR THIS EVENING IF THEY HAVE NOT
ALREADY. VSBYS WILL VARY WITH AREAS OF FOG AND BANDS OF
RAIN...GENERALLY 3 TO 5 MILES BUT LOWER AT SOME TERMINALS
PARTICULARLY ON THE CAPE/ISLANDS. GUSTS TO 30 KTS EASTERN MA
EXCEPT 35 TO 40 KT GUSTS CAPE/ISLANDS ESPECIALLY THIS EVE.
TUESDAY...MEDIUM CONFIDENCE CEILINGS/VSBYS IMPROVE SOMEWHAT TO
MVFR...SHOWERS WITH AREAS OF FOG. IFR CIGS MAY LAST THRU MIDDAY
CAPE/ISLANDS. GUSTS 25 TO 30 KTS COMMON MOST LOCALES.
TUESDAY NIGHT...MEDIUM CONFIDENCE...WIDESPREAD MVFR CIGS AND
VSBYS IN LIGHT RAIN AND FOG WITH AREAS OF IFR CONDITIONS
ESPECIALLY CENTRAL HILLS AND COAST.
KBOS...NORTHEAST WIND GUSTS TO 30 KTS OVERNIGHT. MVFR CIGS
EXPECTED TO DETERORIATE TO IFR EARLY WITH FOG AND BANDS OF RAIN.
IMPROVEMENT TO MVFR ON TUE WITH CONTINUED PERIODS OF RAIN.
OUTLOOK...WEDNESDAY THROUGH SATURDAY... WEDNESDAY...LOW PRESSURE
MOVES EAST OF NANTUCKET WITH SHOWERS ACROSS MUCH OF SOUTHERN NEW
ENGLAND IFR/MVFR CONDITIONS EXPECTED. THESE CONDITIONS SHOULD
IMPROVE AS WED NIGHT PROGRESSES.
THURSDAY THROUGH SATURDAY...VFR.
&&
.MARINE...
HAVE EXPANDED GALE WARNING TO NOW COVER ALL COASTAL
WATERS BASED ON LATEST OB TRENDS...QUITE AN UNCOMMON SITUATION FOR
AUGUST! DOPPLER RADAR AT 6 PM DEPICTS 48 KT WINDS WITHIN 2K FT OF
SURFACE JUST E OF PYM COUNTY COAST AND 40 KT UNDER 1500 FT OVER
NARRAGANSETT BAY. HAVE KEPT THE GALE WARNING THROUGH MOST OF
TONIGHT FOR ALL WATERS BASED ON MODEL TRENDS...AND A LITTLE WARY THAT
MODELS MAY BE DIMINISHING LOW LEVEL JET A LITTLE TOO SOON. EXPECT
GRADUAL DIMINISHING OF WINDS LATE TONIGHT. HOWEVER...ANTICIPATE
SCA WIND GUSTS AND SEAS PERSISTING THROUGH AT LEAST TUESDAY...AND
PROBABLY LONGER.
OUTLOOK...WEDNESDAY THROUGH SATURDAY...
WEDNESDAY...SCA WILL CONTINUE WITH EASTERLY/NORTHEASTERLY FETCH.
WINDS AND SEAS BEGIN TO SUBSIDE DURING THE AFTERNOON AS LOW
PRESSURE BEGINS TO MOVE AWAY.
THURSDAY...SUB-SCA WINDS ARE EXPECTED BUT SCA SEAS ON THE OCEAN
WATERS STILL LIKELY BUT WILL CONTINUE TO SUBSIDE.
THURSDAY NIGHT AND FRIDAY...COLD FRONT PASSES ACROSS WATERS WITH
POTENTIAL FOR 25 KT WIND GUSTS FROM THE NORTHWEST.
SATURDAY...HIGH PRESSURE BUILDS IN AND RESULTS IN LIGHT WINDS AND
SEAS.
&&
.HYDROLOGY...
THERE MAY BE SOME HEAVY BANDS OF RAIN FROM TIME TO TIME ACROSS
EASTERN AND CENTRAL AREAS BUT EXPECT RAFL TO BE SPREAD OUT
SUFFICIENTLY IN TIME TO PRECLUDE ANY STREAM FLOODING. THERE STILL
REMAINS A RISK OF URBAN POOR DRAINAGE FLOODING IF A BAND OF
HEAVIER RAIN SHOULD PERSIST FOR SEVERAL HOURS.
&&
.TIDES/COASTAL FLOODING...
HIGH SURF ADVISORY ISSUED FOR THE OUTER CAPE OCEAN SIDE AND E AND
SE FACING NANTUCKET SHORELINE DUE TO SEAS THAT ARE EXPECTED TO
PERSIST 10 TO 12 FEET JUST OFFSHORE. OUR SRF PRODUCT INDICATES
HIGH RISK OF RIP CURRENTS ALONG THE SAME COASTLINE AS THE HIGH
SURF ADVISORY. IT MAY BE NECESSARY TO EXPAND HIGH SURF ADVISORY IN
AREA AND DURATION DEPENDING UPON LATER SWELL COMPONENT GUIDANCE. STORM
SURGE OF 1.0 TO 1.5 FEET EXPECTED THROUGH TUESDAY BUT IMPACT
MINIMAL DUE TO RELATIVELY LOW ASTRONOMICAL TIDES. SOME BEACH
EROSION IS POSSIBLE...HOWEVER...AND THE LARGE BREAKERS PRESENT A
POTENTIAL DANGER TO A HIGH DENSITY RECREATIONAL POPULATION ALONG
THE SHORELINE IN THESE AREAS.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WIND ADVISORY UNTIL 11 PM EDT THIS EVENING FOR MAZ022>024.
HIGH SURF ADVISORY UNTIL 6 PM EDT TUESDAY FOR MAZ022-024.
NH...NONE.
RI...NONE.
MARINE...GALE WARNING UNTIL 6 AM EDT TUESDAY FOR ANZ230>237-250-251-
254>256.
&&
SYNOPSIS...THOMPSON
NEAR TERM...THOMPSON
SHORT TERM...THOMPSON
LONG TERM...EKSTER
AVIATION...EKSTER/NMB/THOMPSON
MARINE...EKSTER/THOMPSON
HYDROLOGY...
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 23, 4:10 PM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
510 PM EDT MON AUG 23 2010
CTZ002>004-MAZ002>006-008>014-017-018-020-021-026-NHZ011-012-015-
RIZ001>008-242115-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
510 PM EDT MON AUG 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
PERIODS OF RAIN ACROSS THE EASTERN HALF OF MASSACHUSETTS AND
ACROSS RHODE ISLAND MAY OCCASIONALLY FALL HEAVILY. THERE IS A LOW
PROBABILITY OF POOR DRAINAGE URBAN FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ023-242115-
DUKES MA-
510 PM EDT MON AUG 23 2010
...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARTHA/S VINEYARD IN SOUTHEASTERN
MASSACHUSETTS. EAST TO NORTHEAST WINDS GUSTING BETWEEN 45 AND 50
MPH THROUGH THIS EVENING COULD BRING DOWN SOME BRANCHES AND CAUSE
ISOLATED POWER OUTAGES.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ007-015-016-019-242115-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
510 PM EDT MON AUG 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHEASTERN
MASSACHUSETTS.
.DAY ONE...TONIGHT.
NORTHEAST WINDS GUSTING TO 35 TO 40 MPH WILL PRODUCE UNUSUALLY
HIGH SURF FOR THIS TIME OF YEAR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ022-024-242115-
BARNSTABLE MA-NANTUCKET MA-
510 PM EDT MON AUG 23 2010
...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CAPE COD AND NANTUCKET IN SOUTHEASTERN
MASSACHUSETTS. EAST TO NORTHEAST WINDS GUSTING BETWEEN 45 AND 50
MPH THROUGH THIS EVENING COULD BRING DOWN SOME BRANCHES AND CAUSE
ISOLATED POWER OUTAGES.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
HIGH SURF ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ231>235-250-251-254>256-242115-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
510 PM EDT MON AUG 23 2010
...GALE WARNING IN EFFECT UNTIL 6 AM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
UNUSUALLY HIGH SEAS FOR THIS TIME OF YEAR WILL REMAIN A HAZARD FOR
SMALL CRAFT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230-236-237-242115-
BOSTON HARBOR-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
510 PM EDT MON AUG 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
GUSTS TO NEAR 30 KNOTS ARE LIKELY THIS EVENING. HIGH WAVES SHOULD
BE EXPECTED NEAR THE ENTRANCE TO BOSTON HARBOR AS WELL AS THE
MOUTH OF NARRAGANSETT BAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
THOMPSON
Strong Wind, Barnstable
- When
- August 23, 7:12 PM EST to 9:01 PM EST
- Where
- Barnstable forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 41.684, -70.274 (the zone’s center; the record gives no point)
Strong winds gusting from 40 to 56 mph across Cape Cod downed large tree limbs, several trees, and wires.
Flood, Norfolk
- When
- August 25, 9:29 AM EST to 10:36 AM EST
- Where
- Norfolk County, 1.29 mi WNW of West Quincy to 0.88 mi NNE of West Quincy
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Amateur Radio
- Coordinates
- 42.236, -71.054
Several streets in the area of Quincy, Braintree, and Milton were flooded with one to two feet of water. One car was stuck in flood waters at Granite and Chickatawbut Roads in Quincy.
Flood, Essex
- When
- August 25, 9:44 AM EST to 10:09 AM EST
- Where
- Essex County, 0.48 mi WSW of Salem Maritime Nhs to 0.22 mi WNW of Peabody
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.517, -70.929
Several streets in Peabody were flooded with one to two feet of water.
Flood, Suffolk
- When
- August 25, 10:12 AM EST to 10:46 AM EST
- Where
- Suffolk County, 0.74 mi ENE of Allston to 1.66 mi W of Back Bay Annex
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.352, -71.116
Several streets in Boston were flooded with one to two feet of water, including Storrow Drive coming out of Kenmore Square. The westbound lanes of Stuart Street were closed at Tremont Street due to flooding. The Massachusetts Bay Transit Authority subway station at Boylston Street also flooded.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, August 23 to 24, 2010$1.5 million · 87 kt wind · 14 events
- Lightning Strikes in Louisiana, August 23, 2010$160,000 · 2 events
- Damaging Winds in Texas, August 23, 2010$73,000 · 58 kt wind · 10 events
- Flash Flooding and Hail in New Mexico, August 23, 2010$60,000 · 1 in hail · 3 events
- Damaging Winds in Texas, August 23, 2010$57,000 · 61 kt wind · 4 events
- Flooding in New York, August 23, 2010$55,000 · 2 events
- Flash Flooding in Puerto Rico, August 23, 2010$20,000 · 3 events
- Flood and Damaging Wind in Nebraska, August 23 to 24, 201052 kt wind · 12 events
- Frost and Freeze in Oregon, August 23, 20103 events
- Damaging Winds in Texas, August 23, 2010$3,000 · 52 kt wind · 3 events
- Damaging Winds in Kansas, August 23, 201052 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 23, 20102 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258004, 258008, 258005, 258007.